Skip

Headaches on extended pill regimen
October 18, 2011 4:34 AM   Subscribe

I started Yasmin birth control 3 months ago because my doctor thought it would help regulate my hormones. The first month was rough but the last two months were great. This month I wanted to skip my withdrawal bleeding so I started another strip without the stop/placebo week. I am now on day 7 of this strip, and for the last three days I have been having a rather bad headache. I never have headaches three days in a row, and also see no other reason for them. Been outside all weekend, got enough sleep, no changes in food. I don't find much about this on the internet. Should/could I just take a stop-week now, have a withdrawal bleeding, and hope the headache goes away? (and start with a new strip next week?) Should I wait it out? Any experiences?
posted by blub to Health & Fitness (7 answers total) 1 user marked this as a favorite
 
I tried to do that with Yasmin and I wound up bleeding for like 2 months. First I tried to tough it out (that's why it went on so long) but in the end the only thing that made it stop was stopping the pills and starting back up a week later. This actually happened to me twice on 2 different kinds of pills.

I mention this because what you're experiencing might be similar to what I experienced. My theory is that my original hormone system kicks in with the PMS and period procedures but never gets the signal to stop, so they just keep going. The hormone input from the new pack is the signal to stop. I know that this isn't the case for all women, who can stop their periods for years on end. This is just what happened with me. You can either try to tough it out or give up.

You can try asking your doctor or pharmacist, but for the record, mine were both terribly uninterested and had nothing to say besides "Uh, ok?" Your mileage may vary.
posted by bleep at 4:49 AM on October 18, 2011


Ok, not trying to scare you, but
Any birth control pill increases the risk of clot formation. When you are at increased risk of clot formation and you experience a severe headache that is unusual for you, you need to get it checked out. Especially if the headache is persisting and extra especially if you are feeling any dizziness or nausea.
I'm sure it's not the case for you, but please have it checked out.
posted by nprigoda at 4:52 AM on October 18, 2011 [3 favorites]


Headaches are also often caused by drops in estrogen. (So says my doctor with regard to my placebo pill week headaches). I wouldn't have thought your estrogen should be dropping if you are taking the pill right through without a withdrawal week. If it is lower estrogen, stopping for a week probably wouldn't make the headache stop. For these reasons and because of what nprigoda says, I would call your doctor or pharmacist and ask about the headache as a possible side effect, and whether you should be concerned.
posted by lollusc at 5:24 AM on October 18, 2011


As an alternative explanation to "omg clot"- birth control pills can also cause very slight changes in kidney function. You just might be low-level dehydrated. Try drinking extra water and juice.
posted by slow graffiti at 7:00 AM on October 18, 2011


Thanks for your replies! I hadn't thought about blood clots. Thankfully I am not in any other risk groups for them and don't have any other symptoms, but I will keep it in mind if the pain doesn't go away. Dehydration actually sounds plausible (and so, so simple!). My favorite (rooibos) tea is no longer being sold and I think I started drinking less over the past weeks. I'll start drinking a lot more and hope that helps.
posted by blub at 10:40 AM on October 18, 2011


This used to happen to me and my Dr said they were menstrual migraines. Since you're still fairly new to birth control and this is the first month you skipped the placebo, your body might still be adjusting to the hormones.
posted by Constant Reader at 12:58 PM on October 18, 2011


Headaches are gone! And then I immediately got a breakthrough bleeding, which makes me think that it had something to do with estrogen anyway. I will keep drinking a lot more though. Thanks for your help!
posted by blub at 12:43 PM on October 21, 2011


« Older I distinctly remember seeing a...   |  How to clean carbamide peroxid... Newer »
This thread is closed to new comments.


Post